From amongst the many treatments for tinnitus, you’re certain to find a solution that helps you live a more comfortable life, free of the frustration of tinnitus. Although a definitive cure is not currently available, these tools can help you manage your tinnitus and minimize its influence on your life. If you work closely with an experienced tinnitus specialist, they can help you determine which course of action is best for you.
The researchers paired electrical stimulation of the vagus nerve — a large nerve that runs from the head to the abdomen — with the playing of a tone. Vagus nerve stimulation (VNS) is known to release chemicals that encourage changes in the brain. This technique, the scientists reasoned, might induce brain cells (neurons) to tune to frequencies other than the tinnitus one. For 20 days, 300 times a day, they played a high-pitched tone to 8 rats during VNS.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Tinnitus can be triggered by a variety of different causes, and it varies dramatically from person to person. Some of the causes result in permanent tinnitus that may require treatment, while others result in temporary tinnitus that disappears on its own. Common causes of tinnitus include hearing loss, wax buildup, stress, exposure to loud noises, certain disorders, and certain medications. To learn more about the various causes of tinnitus, check out our page What Causes Tinnitus?
Another thing that tinnitus and sleep problems share? A tendency among people to brush them off, and try to “tough it out,” rather than addressing their conditions. It’s not worth it, to your health or your quality of life. If you’re having trouble sleeping and you have symptoms that sound like tinnitus, talk with your doctor about both, so you can sleep better—and feel better— soon.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
Another example of somatic tinnitus is that caused by temperomandibular joint disorder. The temporomandibular joint (TMJ) is where the lower jaw connects to the skull, and is located in front of the ears. Damage to the muscles, ligaments, or cartilage in the TMJ can lead to tinnitus symptoms. The TMJ is adjacent to the auditory system and shares some ligaments and nerve connections with structures in the middle ear.
It is important to follow the doctor's directions in obtaining further evaluations and tests for your tinnitus. You may need an appointment with an ear, nose, and throat specialist (otolaryngologist) or an audiologist for further testing. It is important to follow up on these recommendations when they are made to confirm that your tinnitus is not caused by another illness.
The content of the website and databases of the National Organization for Rare Disorders (NORD) is copyrighted and may not be reproduced, copied, downloaded or disseminated, in any way, for any commercial or public purpose, without prior written authorization and approval from NORD. Individuals may print one hard copy of an individual disease for personal use, provided that content is unmodified and includes NORD’s copyright.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly.